Alert archive / Puerto Rico / Flash Flood Warnings in 2025
Flash Flood Warning 67, NWS JSJ
NWS JSJ issued this flash flood warning at May 20, 2025, 3:36 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2025, 3:36 PM CDT (20:36 UTC)
- Expired
- May 20, 2025, 6:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 74 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
894
WGCA52 TJSJ 202036
FFWSJU
PRC013-017-065-202300-
/O.NEW.TJSJ.FF.W.0067.250520T2036Z-250520T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
436 PM AST Tue May 20 2025
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Arecibo County in Puerto Rico...
Barceloneta County in Puerto Rico...
Northern Hatillo County in Puerto Rico...
* Until 700 PM AST.
* At 436 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1851 6679 1850 6677 1849 6671 1851 6664
1851 6660 1850 6659 1851 6658 1850 6654
1841 6654 1841 6655 1841 6657 1839 6658
1839 6681 1840 6682 1848 6682 1850 6683
FLASH FLOOD...RADAR INDICATED
$$
LIS1 follow-up statement
078
WGCA72 TJSJ 202253
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
653 PM AST Tue May 20 2025
PRC013-017-065-202303-
/O.EXP.TJSJ.FF.W.0067.000000T0000Z-250520T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Barceloneta PR-Hatillo PR-
653 PM AST Tue May 20 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM AST THIS EVENING FOR
ARECIBO, BARCELONETA AND NORTHERN HATILLO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1851 6679 1850 6677 1849 6671 1851 6664
1851 6660 1850 6659 1851 6658 1850 6654
1841 6654 1841 6655 1841 6657 1839 6658
1839 6681 1840 6682 1848 6682 1850 6683
$$
LISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 20, 1:50 PM CDT, 1 hour 46 minutes earlier. Its key messages:
- * Southeasterly winds will lead to above-normal temperatures through midweek, particularly in urban and coastal areas. There is a Heat Advisory in effect through 5 PM for northern, western, and southern PR. Another Heat Advisory will likely be issued on Wednesday. * An area of suspended Saharan dust will linger through midweek, resulting in hazy skies. * Diurnally induced afternoon showers and thunderstorms are expected to develop each afternoon across portions of central, western, and northern Puerto Rico through the workweek. Urban and small stream flooding is expected with this activity.
Area forecast discussion, May 20, 1:50 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
250 PM AST Tue May 20 2025
.KEY MESSAGES...
* Southeasterly winds will lead to above-normal temperatures through
midweek, particularly in urban and coastal areas. There is a Heat
Advisory in effect through 5 PM for northern, western, and
southern PR. Another Heat Advisory will likely be issued on
Wednesday.
* An area of suspended Saharan dust will linger through midweek,
resulting in hazy skies.
* Diurnally induced afternoon showers and thunderstorms are
expected to develop each afternoon across portions of central,
western, and northern Puerto Rico through the workweek. Urban
and small stream flooding is expected with this activity.
&&
.SHORT TERM...Today through Thursday...
Sunny to partly cloudy skies prevailed across Puerto Rico and the
U.S. Virgin Islands today. Showers and isolated thunderstorms
developed during the late morning and early afternoon hours over
portions of north central Puerto Rico. As of 2 PM, the Doppler radar
estimated between 1.00 and 1.50 inches of rain in San Juan, Arecibo,
and Camuy. Maximum temperatures were from the upper 80s and low 90s
across the lower elevations of the islands, and from the upper 70s
to mid 80s across the higher mountains of Puerto Rico. The wind was
from the southeast up to 15 mph with sea breeze variations and
higher gusts across coastal areas.
The Azores high will continue to build into the northeastern
Caribbean through the period, while a weak surface trough lingers
northeast of the region. These features will promote light to
moderate southeasterly winds through at least Wednesday. Moisture
levels will remain at normal to slightly above normal levels, while
a weak SAL continues to slowly diminish over the area. Therefore,
warmer temperatures will persist through at least Wednesday, with
heat indices increasing between 108F-112F across urban areas and
lower elevations of the islands. Winds will acquire a more easterly
component and increase in wind speeds on Thursday, as a brief low-
level ridge builds over the western Atlantic and merges with the
broad Azores high. A small surge in low-level moisture will arrive
by midday on Thursday, aiding to the development of afternoon
showers and brief isolated thunderstorms over western PR. Across the
USVI, scattered showers will increase from the Atlantic waters and
the Anegada Passage by then.
.LONG TERM...Friday through Tuesday...
...From Prev Discussion Issued on May 20 at 519 AM AST...
The long-term forecast begins with weak ridging aloft which will
slightly reduce upper-level instability. Nevertheless, 500 mb
temperatures will remain between -6C and -7.5C, with 700–500 mb
and 850–700 mb lapse rates staying within climatological normal,
or even slightly steeper than usual. This will allow marginal
instability to persist through at least the weekend. The main
limiting factor will be moisture availability, as precipitable
water values and mid-level relative humidities fall to within
seasonal normals, occasionally dipping slightly below average.
Even so, moisture levels will remain sufficient for shower
development and afternoon convection, particularly when combined
with surface heating and local effects. However, this activity is
expected to have reduced areal coverage compared to recent days.
Additionally, breezy to windy conditions will prevail, promoting
fast-moving showers that will help limit rainfall accumulations
across the area. As a result, flooding risk will be mostly
limited, with the potential for ponding of water in roads and in
poorly drained areas. Localized urban flooding cannot be ruled
out.
The pattern begins to change by early next week as another upper-
level trough exits the eastern seaboard and deepens while moving
eastward toward the northeastern Caribbean. The forecast becomes
more complex, with model guidance suggesting that this trough may
interact with an approaching tropical wave, currently located near
25W. The combination of favorable upper-level dynamics and well-
above-normal tropical moisture could result in an elevated risk of
flooding. However, confidence in this scenario remains low, as it
lies near the end of the long-term forecast period. Changes in the
synoptic pattern over the coming days may affect the timing or
location of the area where these features converge. Therefore,
continue to monitor forecast updates closely as we move into early
next week.
&&
.AVIATION...
(18Z TAFs)
Brief MVFR conditions are possible thru 22z at TJBQ due to
diurnally induced SHRA/TSRA. The 20/12z TJSJ sounding indicated
ESE winds up to 17 kt blo 2000ft. HZ due to Saharan dust continues
but VSBY expected to remain P6SM, except in areas of SHRA/TSRA.
&&
.MARINE...
Light southeasterly winds will persist across most local waters
through at least Wednesday. A building surface high pressure over
the central Atlantic will bring moderate to locally fresh easterly
trades from midweek onward. Hazy skies will persist through at
least Wednesday in areas with limited shower activity due to the
presence of suspended Saharan dust. Isolated thunderstorms will
continue to develop across the regional waters, particularly
across the northern and western coastal waters of Puerto Rico each
afternoon.
&&
.BEACH FORECAST...
A low risk of rip currents is expected to continue through most of
the workweek. However, life-threatening rip currents can still occur
near jetties and piers.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001-003-005-
007-008-010-011.
VI...None.
AM...None.
&&
DSR/GRSHazardous weather outlook, May 20, 3:56 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 456 AM AST Tue May 20 2025 AMZ711>745-PRZ001>013-210900- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 456 AM AST Tue May 20 2025 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Flooding in urban areas, roads, small streams, and washes, particularly across the interior, north central and northwestern Puerto Rico. There is a low chance of isolated flash floods. Elsewhere, plan for water ponding on roads and in poorly drained areas. .Excessive Heat...This level of heat affects most individuals sensitive to heat, especially those without effective cooling and/or adequate hydration. Those extremely sensitive to heat face the highest risk. Some health systems and heat-sensitive industries could be affected. These conditions are most likely across northern, western, and southern municipalities of Puerto Rico. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Primary concerns through the period will focus on localized excessive rainfall and lightning each afternoon. Above-normal temperatures will persist, with an elevated heat risk mainly Wednesday across urban and coastal areas, then limited heat risk will likely prevail the rest of the week. As trade winds strengthen, expect a return of moderate rip current risk by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-210900- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 456 AM AST Tue May 20 2025 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Excessive Heat...This level of heat affects primarily those individuals extremely sensitive to heat, especially when outdoors without effective cooling and/or adequate hydration. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Limited heat risk will likely continue through mid week. Then as trade winds strengthen, expect a return of moderate rip current risk by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
In the hours before
Special weather statement, May 20, 2:04 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service San Juan PR
304 PM AST Tue May 20 2025
PRZ005-006-008-009-202000-
Northwest PR-North Central PR-Central Interior PR-
Western Interior PR-
304 PM AST Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN FLORIDA...SOUTHWESTERN
BARCELONETA...ARECIBO...NORTHWESTERN CIALES...HATILLO AND NORTHERN
UTUADO MUNICIPALITIES THROUGH 400 PM AST...
At 303 PM AST, Doppler radar was tracking a strong thunderstorm over
near Arecibo, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rafael Capo, Tiburones, Bajadero, Animas, Carrizales, La Alianza,
Bufalo, Sabana Hoyos, Rafael Gonzalez, Arecibo, Corcovado, Hatillo,
and Florida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 1848 6658 1832 6656 1831 6680 1849 6682
1849 6679 1847 6674 1847 6670 1848 6670
1848 6669 1849 6668 1849 6664
TIME...MOT...LOC 1903Z 046DEG 4KT 1840 6680
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LISSpecial weather statement, May 20, 3:25 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service San Juan PR
425 PM AST Tue May 20 2025
PRZ005-202115-
North Central PR-
425 PM AST Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT VEGA BAJA...NORTHERN FLORIDA...
BARCELONETA...CENTRAL VEGA ALTA...NORTHEASTERN ARECIBO AND MANATI
MUNICIPALITIES THROUGH 515 PM AST...
At 424 PM AST, Doppler radar was tracking a strong thunderstorm near
Arecibo, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly areas of Vega Baja, northern
Florida, Barceloneta, central Vega Alta, northeastern Arecibo and
Manati Municipalities, including the following locations... Bufalo,
Tiburones, Tierras Nuevas Pon, Sabana, Garrochales, Sabana Hoyos,
Animas, and Tierras Nuevas Poniente.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1848 6659 1849 6655 1848 6653 1847 6648
1847 6645 1849 6643 1848 6633 1839 6632
1839 6665 1849 6667 1850 6663
TIME...MOT...LOC 2024Z 130DEG 49KT 1849 6668
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LISThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:54 AM CDT | Heat Advisory | JSJ | 14 hr | |
| May 20, 1:25 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 20, 1:58 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 20, 2:04 PM CDT | Special Weather Statement | JSJ | 56 min | |
| May 20, 2:18 PM CDT | Areal Flood Advisory | JSJ | 78 min | |
| May 20, 2:45 PM CDT | Special Marine Warning | JSJ | 30 min | |
| May 20, 3:00 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 20, 3:25 PM CDT | Special Weather Statement | JSJ | 50 min | |
| May 20, 3:52 PM CDT | Special Marine Warning | JSJ | 53 min | |
| May 20, 4:17 PM CDT | Areal Flood Advisory | JSJ | 31 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.